Cold and flu season is upon us, and it may be around for longer than we’d like. While the exact timing of the flu season is generally predictable, it varies from state to state and year to year – rearing its ugly head as early as October to and is known to continue to surface as late in the season as May. The Centers for Disease Control is reporting that as of the of February 2015, the flu remains widespread across the majority of the country
We all have our ‘go-to’ strategies for fighting off colds or the flu, and while some may reach for pharmaceutical medicines as others reach for the natural remedies, it is extremely important to know about the potential side effects of what you’re taking.
Last week, one of our employees made a simple mistake that got us thinking. While thankfully what this employee went through wasn’t life-threatening, the brief story we’re about to share with you has much broader implications than what happened to our beloved production manager.
Being that it’s February in Buffalo during a remarkably harsh winter, it was no surprise to us when Brian came down with a nasty cold. Looking to alleviate his symptoms, which included body aches, headache, stuffy nose and a sore throat, he headed home from work early in order to get some sleep (and to stop the risk of getting his coworkers sick). Once home, Brian took an over-the-counter medicine containing pseudoephedrine, without reading the drug facts, and then hit the hay. To his surprise and frustration, he was not able to get much sleep. How annoying! It turned out the first side effect listed for taking anything with pseudoephedrine is restlessness. He’s feeling much better now, but it potentially took longer because of that mistake.
Brian’s situation was simply inconvenient and uncomfortable – but sometimes failure to read the packaging on your remedies can be potentially deadly, even for those who opt for more natural options. A case write up recently published in the peer reviewed journal Clinical Pediatrics demonstrates just this point when a 7-month old boy was brought into the hospital. He had been fighting a minor cold for a week and woke up one morning without the ability to control the movement of his head and other signs of weakness, including a “poor suck”. Besides the general weakness, there hadn’t been any other major symptoms such as fever or seizure. The parents also said that the family hadn’t done any traveling and that the child hadn’t been given any honey or canned foods. The parents did inform hospital staff that they had been using an over-the-counter, homeopathic cold medicine. A plethora of tests were conducted to diagnose the problem but no answer was found. The symptoms seemed consistent with botulism so the medical team decided to test for it, despite the fact that he it didn’t appear as though he’d been exposed.
Botulism is an illness that can have very dangerous health effects on the body, including paralysis of the arms, legs, trunk, and in the muscles that help us breathe. Symptoms can last for weeks. Due to breathing issues associated with botulism, infected infants have to be put onto breathing machines if their diaphragm becomes affected. It is generally a foodborne illness linked to canned food that wasn’t handled properly. Honey and corn syrup are also known to contain the bacterium that causes botulism. Typically these aren’t risky substances for adults but the potential for infant botulism is why children under one year of age shouldn’t be given honey.
In this case, the baby did indeed have infant botulism and upon further investigation, the homeopathic cold remedy he received proved to be the source of his illness. Fortunately, he was diagnosed before his respiratory system was weakened and he responded to treatment quickly. (Prior to publication, he had recovered completely.) Parents who normally wouldn’t give a baby honey may not be aware of its presence in homeopathic cold remedies. The doctors authoring who treated this patient believe that it is important for parents to be educated about the potential for it to be harmful, even after being processed into consumer goods. There is also the chance that they didn’t read all of the literature or consult a doctor.
While Brian’s mishap with pseudoephedrine and the case of infant botulism sit at two extreme ends of the continuum of medicinal risks, the lesson learned here is clear: before attempting any form of intervention, you need to read the information provided about what you’re taking. Ingredients should always be listed on the bottle or box of medicine and although the fine print may sometimes feel like it’s over your head – it’s there to help you.
Many medicines are known to interact with each other, and while some contraindications are listed on the internet, more and more adverse side effects are always being discovered. Whenever in doubt, speak with a doctor or health professional before taking medications – especially if the patient is already taking one type of medication. People using alternative medicines aren’t excluded. If you have multiple medications, ensure you use just one pharmacy so the pharmacist can review your entire health record to ensure there aren’t any unintended drug interactions. Pay attention to any potential hives or trouble breathing, as this may be associated with an allergic reaction.
At this time of year we encourage you to remember that neither the cold and flu are bacterial infections, they’re viral – meaning antibiotics will be no help. We can only hope to treat the symptoms, but we cannot expect to quicken the recovery time from these illnesses. There are endless suggestions regarding the best medicines and treatments to help symptoms subside. Some people choose pharmaceutical interventions and others opt for natural or alternative remedies – the choice is up to you. We wouldn’t dream of telling you what to take – we aren’t doctors! Instead, we want you to make a point of reading the facts that come along with the medicine you’re taking. Also, if you know any parents of young children we encourage you to remind them of the risk of honey and to remind them that they should check to make sure it isn’t present in any medicines they give their child this winter (or before they’re old enough).